Alert archive / Oklahoma / Special Weather Statements in 2017

Special Weather Statement, NWS Tulsa, OK

August 5, 2017Osage County, Oklahoma

NWS Tulsa, OK issued this special weather statement at Aug 5, 2017, 8:24 PM CDT for Osage County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 8:24 PM CDT (01:24 UTC)
Expired
Aug 5, 2017, 9:00 PM CDT
In force
36 min
Issued by
NWS Tulsa, OK

County Osage County, OK

The radar

The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS84 KTSA 060124
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
824 PM CDT SAT AUG 5 2017
 
OKZ054-060200-
Osage OK-
824 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE COUNTY UNTIL 900 
PM CDT...

At 823 PM CDT, a strong thunderstorm was located 4 miles northeast of
Foraker, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Elgin...                          Grainola...
Foraker...                        Bigheart...
Pearsonia...                      

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Oklahoma.

LAT...LON 3700 9615 3673 9619 3684 9666 3700 9665
TIME...MOT...LOC 0123Z 279DEG 16KT 3694 9653 

$$

Lacy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:00 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 5, 6:00 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
600 PM CDT Sat Aug 5 2017

.DISCUSSION...

The discussion for the 00Z TAF forecast can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
The current thinking is that storms to our N and W will eventually
grow upscale into a cluster or complex and move southeast during
the evening and overnight across E OK and into W AR by early
Sunday morning. Attempted to time the most favored time window at
each TAF site. Some gusty winds and heavy rains will likely reduce
vsbys to MVFR or even IFR as they move thru. A brief period of
MVFR cigs is also possible Sunday morning before all sites return
to VFR conditions. Some potential for storms will exist mainly at
the southern sites of KFSM and KMLC on Sunday afternoon. Will
cover this with a VCTS mention.

Lacy

&&

.PREV DISCUSSION... /Issued 349 PM CDT Sat Aug 5 2017/

DISCUSSION...
Forecast trends continue to support widespread convection
overspreading much of the area from this evening through at least
Sunday morning. Substantial outflow boundary has pushed southward
into far NE OK and far NW AR with its placement and strength
appearing to be poorly resolved in numerical solutions. South and
west of this boundary conditions continue to destabilize with
cumulus field thickening across south central KS immediately ahead
of a sfc low. This region is expected to be the primary
initiation zone for storms later this afternoon and evening with
the convection growing upscale as the low level jet intensifies
and interacts with the aforementioned outflow boundary. An axis of
deeper moisture is aligned along the sfc boundary per satellite
data and the combination of increasingly veered inflow and
marginal mid level flow should tend to favor a more southward
development of the strongest / heaviest precip overnight. This
scenario and resultant QPF is more in line with the convection
allowing guidance and departs from more global solutions. As such
the forecast precip amounts warrant a flash flood watch for much
of NE OK and possibly into NW AR as trends become more evident
this evening.

Convection will be ongoing early Sunday and develop east and
southward through the day. A reinforcing synoptic scale cold front
is forecast to enter the forecast area on Sunday which may spark
additional convection as is pushes southward Sunday night. Well
below normal temps will follow this cold front for early next
week. This front will also focus the higher precip chances
southward through early week before gradually lifting northward as
flow aloft becomes mores zonal atop the frontal zone. This
pattern will be unsettled for much of next week and precip chances
will continue accordingly. A trend toward higher precip chances
by mid to late next week is likely as the frontal zone becomes
more focused across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  86  70  83 /  90  70  40  20
FSM   72  84  73  84 /  50  90  60  60
MLC   76  87  73  83 /  50  70  60  70
BVO   71  84  67  82 /  90  70  30  20
FYV   71  79  68  80 /  70  90  60  30
BYV   67  78  67  80 /  60  90  50  20
MKO   74  84  71  83 /  80  80  60  40
MIO   68  81  67  81 /  90  90  40  20
F10   74  87  71  83 /  80  70  60  40
HHW   75  88  74  84 /  20  60  60  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch from 10 PM CDT this evening through Sunday
     afternoon for OKZ054>058-060>063-067-068.

AR...None.
&&

AVIATION...30
Hazardous weather outlook, Aug 5, 7:23 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Tulsa OK
723 PM CDT Sat Aug 5 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
723 PM CDT Sat Aug 5 2017

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTHEAST
OKLAHOMA FROM 7PM TONIGHT THROUGH 2AM SUNDAY...

...HEAVY RAIN LIKELY OVERNIGHT ACROSS PORTIONS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS...

...FLASH FLOOD WATCH IN EFFECT FROM 10PM TONIGHT THROUGH 1PM
SUNDAY AFTERNOON...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
 	AREA...Northeast Oklahoma and far northwest Arkansas.
	ONSET...This evening.

FLASH FLOOD.
	RISK...Elevated.
 	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Tonight.

HEAVY RAIN.
	RISK...Elevated.
 	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...This evening into the overnight hours.

DISCUSSION...

Scattered showers and thunderstorms have begun to develop east of
a surface low currently positioned over southwest Kansas. A
nearly stationary boundary extending eastwards from this low
across south-central Kansas, northeast Oklahoma, and northwest
Arkansas will see additional development as the evening wears on,
especially over southeast Kansas and northern Oklahoma. Limited
severe threat will primarily be focused near the surface low in
south-central Kansas and north-central Oklahoma, but a few strong
to severe storms could push their way into northeast Oklahoma
later tonight. Main threats would be damaging winds, hail, heavy
rain, and lightning.

Heavy rain threat will continue to increase this evening and into
the overnight hours as storms work their way southeastward.
Rainfall amounts of 1 to 3 inches will be common, with locally
higher amounts possible. This will create the potential for flash
flooding concerns, thus a Flash Flood Watch has been issued for
portions of northeast Oklahoma and could be extended into
northwest Arkansas depending on overall storm trends.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY through FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Thunderstorms with the threat for heavy rainfall will continue
Sunday as a slow moving frontal boundary stalls over far southeast
Oklahoma into Monday. Widespread rainfall amounts of 2 to 4
inches are likely through Sunday night with locally higher
amounts possible. Flash flooding concerns will continue into
Sunday...thus, a flash flood watch has been issued for parts of
the area through Sunday afternoon.

An unsettled weather pattern will persist for the remainder of the
work week with chances for showers and thunderstorms possible each
day.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 5, 8:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
824 PM CDT SAT AUG 5 2017

OKZ054-060200-
Osage OK-
824 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE COUNTY UNTIL 900
PM CDT...

At 823 PM CDT, a strong thunderstorm was located 4 miles northeast of
Foraker, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Elgin...                          Grainola...
Foraker...                        Bigheart...
Pearsonia...

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Oklahoma.

LAT...LON 3700 9615 3673 9619 3684 9666 3700 9665
TIME...MOT...LOC 0123Z 279DEG 16KT 3694 9653

Lacy

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:32 PM CDTSevere Thunderstorm WarningTSAOsage58 min
Aug 5, 8:52 PM CDTSpecial Weather StatementTSAOsage38 min
Aug 5, 9:07 PM CDTSpecial Weather StatementTSAKay68 min
Aug 5, 9:20 PM CDTAreal Flood AdvisoryTSAOsage5 hr
Aug 5, 10:10 PM CDTSevere Thunderstorm WarningTSAOsage35 min
Aug 5, 10:42 PM CDTSevere Thunderstorm WarningTSAOsage33 min
Aug 5, 11:00 PM CDTSpecial Weather StatementTSAWashington30 min
Aug 5, 11:13 PM CDTSpecial Weather StatementTSAOsage32 min
Aug 5, 11:48 PM CDTFlash Flood WarningTSAOsage3 hr
Aug 5, 11:52 PM CDTSpecial Weather StatementTSAOsage38 min
Aug 5, 11:59 PM CDTSpecial Weather StatementTSAOsage31 min
Aug 6, 12:18 AM CDTSpecial Weather StatementTSAOsage, Pawnee, Rogers27 min
Aug 6, 12:40 AM CDTAreal Flood AdvisoryTSAOsage, Washington4 hr
Aug 6, 12:44 AM CDTSpecial Weather StatementTSACreek, Tulsa61 min
Aug 6, 12:57 AM CDTAreal Flood AdvisoryTSAOsage, Tulsa, Washington4 hr
Aug 6, 1:08 AM CDTSevere Thunderstorm WarningTSACreek, Nowata, Osage, Rogers, Tulsa, Wagoner and 1 more67 min
Aug 6, 1:25 AM CDTTornado WarningTSARogers, Tulsa, Wagoner35 min
Aug 6, 1:29 AM CDTSevere Thunderstorm WarningTSACherokee, Mayes, Rogers, Tulsa, Wagoner46 min
Aug 6, 1:37 AM CDTTornado WarningTSANowata, Rogers23 min
Aug 6, 1:42 AM CDTTornado WarningTSAMayes, Rogers21 min
Aug 6, 1:43 AM CDTTornado WarningTSAMayes, Rogers, Wagoner32 min
Aug 6, 1:56 AM CDTTornado WarningTSACherokee, Delaware, Mayes, Wagoner17 min
Aug 6, 2:05 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Muskogee, Sequoyah and 1 more40 min
Aug 6, 2:21 AM CDTFlash Flood WarningTSACreek, Tulsa6 hr
Aug 6, 2:45 AM CDTSpecial Weather StatementTSAAdair, Cherokee45 min
Aug 6, 2:53 AM CDTAreal Flood AdvisoryTSAMuskogee, Okmulgee, Wagoner4 hr
Aug 6, 3:21 AM CDTAreal Flood WarningTSANowata, Osage, Washington6 hr
Aug 6, 3:24 AM CDTSpecial Weather StatementTSASequoyah66 min
Aug 6, 3:45 AM CDTSpecial Weather StatementTSAHaskell, McIntosh60 min
Aug 6, 4:50 AM CDTSpecial Weather StatementTSAHaskell, Latimer, LeFlore40 min
Aug 6, 5:03 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore, McIntosh, Muskogee, Okmulgee and 2 more3 hr
Aug 6, 5:27 AM CDTSpecial Weather StatementTSALeFlore48 min
Aug 6, 8:14 AM CDTAreal Flood WarningTSACreek, Tulsa24 hr
Aug 6, 8:25 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore3 hr
Aug 6, 8:32 AM CDTFlash Flood WarningTSAHaskell, Latimer, LeFlore4 hr
Aug 6, 8:46 AM CDTAreal Flood AdvisoryTSAChoctaw, Latimer, LeFlore, Pittsburg, Pushmataha4 hr

Nearby

Special Weather Statements in Oklahoma, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.